Alabama, 2006

Hail and Damaging Wind in Alabama, June 23, 2006

June 23, 2006 · NWS HUN · 4 events in 2 counties and zones

A line of strong to severe thunderstorms rolled through the Tennessee Valley along a cold front. The storms produced hail up to golf ball sized, sporadic wind damage, and a severe lightning injury to one person.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms rolled through the Tennessee Valley along a cold front. The storms produced hail up to golf ball sized, sporadic wind damage, and a severe lightning injury to one person.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 1:00 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 23, 1:00 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT FRI JUN 23 2006

.DISCUSSION...
JUST ABOUT EVERYONE IS SEEING BENEFICIAL RAINS THIS AFTERNOON...WITH
THE NOTABLE EXCEPTIONS SEEMING TO BE DOWNTOWN FLORENCE AND THE
IMMEDIATE HUNTSVILLE AREA. GO FIGURE. EVERY ONE OF THE MODELS
COMPLETELY MISSED THE ONGOING ACTIVITY...WHICH MAKES THE FORECAST
FOR THE NEXT 36 HOURS OR SO VERY DIFFICULT.

THANKS TO THE CONVECTION...18Z TEMPS WERE ALL OVER THE MAP BUT
RANGED FROM A RAIN-COOLED 74 IN DECATUR TO A NOT-RAIN-COOLED 91 IN
ALBERTVILLE. DEWPOINTS WERE IN THE MID 60S. THE ILL-DEFINED WEAK
SURFACE FRONT STRETCHES ALONG I-40 IN ARKANSAS...THEN UP INTO
CENTRAL KENTUCKY.

SHORT TERM (TONIGHT THROUGH MONDAY EVENING)...
FIRST...THE PRELIM DIGITS FOR POPS TONIGHT ARE FROM THE PREVIOUS
FORECAST...ARE LIKELY TOO HIGH...AND WILL BE REVISED BEFORE FINAL
ISSUANCE. IT APPEARS THIS ACTIVITY IS GOING TO BE THE BULK OF IT FOR
THE EVENING. THE SURFACE FRONT WILL REMAIN NORTH/WEST OF US THROUGH
THE NIGHT. BUT A SMALL CHANCE OF RAIN MAY STILL EXIST.

THE SURFACE FRONT WILL BATTLE TO GET THROUGH THE TENNESSEE VALLEY
ALL WEEKEND...SO RAIN CHANCES CONTINUE ON SATURDAY...BEGINNING TO
SUBSIDE ON SUNDAY. PROBABLY THE FRONT WILL HANG UP IN THE MOUNTAINS
FOR A WHILE (THIS IS FAIRLY TYPICAL) SO WILL TAKE A LITTLE BETTER
RAIN CHANCE IN OUR EASTERN COUNTIES SUNDAY AND MONDAY.

I SHOULD NOTE THAT THERE IS A POSSIBILITY FOR SOME STRONG STORMS
AGAIN ON SATURDAY. THE CHARACTER OF THE STORMS SHOULD BE FAIRLY
SIMILAR TO TODAY (DISORGANIZED MULTICELLS)...AND AN ISOLATED
DAMAGING WIND GUST OR STORM WITH LARGE HAIL CANNOT BE RULED OUT.
OVERALL THE THREAT ON SATURDAY IS LESS THAN TODAY.

EXTENDED (TUESDAY THROUGH FRIDAY)...
SLIGHTLY COOLER (NOT 95-100) AND DRIER AIR SHOULD SLOWLY FILTER IN
BY MONDAY AND TUESDAY. LOWS MONDAY NIGHT AND TUESDAY NIGHT COULD
DROP INTO THE LOWER 60S...SOME NICE RELIEF FOR LATE JUNE.

BASED ON A SUBSIDENCE PATTERN AND A DISTINCT DRYING TREND IN THE
ATMOSPHERIC COLUMN...HAVE DRIED OUT TUESDAY...AND KEPT WEDNESDAY AND
THURSDAY DRY. I WOULD NOT ENTIRELY RULE OUT THERE BEING A SHOWER OR
STORM ANY OF THOSE DAYS...BUT THE CHANCE OF RAIN IS ONLY 5 TO 15
PERCENT...NOT ENOUGH TO MENTION THIS FAR OUT.

NOTE TO USERS...
THE KHTX RADAR IS MORE THAN DOUBLE OVER-ESTIMATING THE ACTUAL
RAINFALL THAT IS OCCURRING WITH TODAYS STORMS. IN GENERAL...YOU CAN
DIVIDE THE PRECIP ESTIMATES BY TWO TO GET A FAIRLY DECENT
REPRESENTATION OF GROUND TRUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  89  68  88 /  50  30  20  20
SHOALS        70  89  67  88 /  50  30  20  10
CULLMAN       71  89  68  88 /  40  30  20  20
FAYETTEVILLE  70  88  67  87 /  50  30  20  20
ALBERTVILLE   71  89  69  89 /  40  40  20  20
FORT PAYNE    71  89  68  88 /  40  40  20  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jun 23, 12:00 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI JUN 23 2006

ALZ001>010-016-TNZ076-096-097-241000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING OVER THE AREA EAST OF I-65. THE MAIN THREATS WITH SEVERE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

OTHERWISE...HEAT AND HUMIDITY WILL BE A FACTOR ONCE AGAIN TODAY.
WHERE RAIN DOES NOT OCCUR...HIGHS IN THE MID TO UPPER 90S COMBINED
WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO APPROACH 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SERIES OF WEAK DISTURBANCES WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST OVER THE WEEKEND. A MORE SEASONABLE
PATTERN WILL TAKE SHAPE FOR EARLY NEXT WEEK...RESULTING IN TYPICAL
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH THIS EVENING.

WRS

In the hours before

Special weather statement, Jun 23, 10:56 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 AM CDT FRI JUN 23 2006

ALZ005-231745-
LIMESTONE-
1156 AM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT FOR WESTERN LIMESTONE COUNTY UNTIL 1245
PM CDT...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF ROGERSVILLE...OR 12 MILES WEST
OF ATHENS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAIRO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 23, 11:02 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 PM CDT FRI JUN 23 2006

ALZ004-007-231745-
LAWRENCE-MORGAN-
1202 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LAWRENCE AND WESTERN
MORGAN COUNTIES UNTIL 1245 PM CDT...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF TRINITY...OR 10 MILES WEST OF
DECATUR...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRINITY.
  DECATUR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 23, 11:46 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT FRI JUN 23 2006

ALZ005-006-231830-
LIMESTONE-MADISON-
1246 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LIMESTONE AND NORTHERN
MADISON COUNTIES UNTIL 130 PM CDT...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
ARDMORE TO 10 MILES WEST OF HARVEST...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLAND GIN.
  BETHEL.
  TONEY.
  ELKWOOD.
  HAZEL GREEN.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 23, 12:05 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUN 23 2006

ALZ016-231845-
CULLMAN-
105 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST CULLMAN COUNTY UNTIL 145
PM CDT...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF ADDISON...OR 13 MILES
SOUTHWEST OF HARTSELLE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BATTLEGROUND.
  WEST POINT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Local storm report, Jun 23, 12:50 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             CAIRO                   34.87N 87.14W
06/23/2006  E0.25 INCH       LIMESTONE          AL   PUBLIC

            PEA SIZE HAIL WAS REPORTED AT A GROCERY STORE IN CAIRO.

0111 PM     HAIL             MERIDIANVILLE           34.85N 86.57W
06/23/2006  E0.75 INCH       MADISON            AL   BROADCAST MEDIA

            PENNY SIZE HAIL WAS REPORTED IN MERIDIANVILLE.

0127 PM     HAIL             MERIDIANVILLE           34.85N 86.57W
06/23/2006  E1.75 INCH       MADISON            AL   EMERGENCY MNGR

            MADISON COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED
            MARBLE TO GOLFBALL SIZE HAIL IN MERDIANVILLE.

0127 PM     TSTM WND DMG     9 ENE HUNTSVILLE        34.78N 86.44W
06/23/2006                   MADISON            AL   EMERGENCY MNGR

            HUNTSVILLE UTILITY REPORTED POWER OUTAGES IN THE RYLAND
            COMMUNITY.

0141 PM     TSTM WND DMG     WINCHESTER              35.19N 86.11W
06/23/2006                   FRANKLIN           TN   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWNED IN THE WINCHESTER
            AREA BY EMERGENCY MANAGEMENT OFFICIALS.

&&

KWEBER
Local storm report, Jun 23, 1:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     1 N WINCHESTER          35.20N 86.11W
06/23/2006  E60.00 MPH       FRANKLIN           TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WINDS ESTIMATED AT 60 MPH JUST
            NORTH OF WINCHESTER.

0156 PM     HAIL             7 ENE ARAB              34.37N 86.39W
06/23/2006  E0.25 INCH       MARSHALL           AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN THE SCANT CITY AREA.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Madison

When
June 23, 1:22 PM CST
Where
Madison County, Meridianville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.850, -86.567

Penny sized hail was reported.

Hail, Madison

When
June 23, 1:27 PM CST
Where
Madison County, Meridianville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.567

Golf ball sized hail was reported.

Thunderstorm Wind, Madison

When
June 23, 1:27 PM CST
Where
Madison County, Ryland
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.767, -86.483

Power outages reported likely due to high winds.

Lightning, Jackson

When
June 23, 2:50 PM CST
Where
Jackson County, Hytop
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A male was struck by lightning while working on a boat beneath an open air carport at his residence. The person experienced second and third degree burns to his chest. Other specific injury information was unavailable. The person was airlifted to a burn unit in Nashville, Tennessee for treatment.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513783, 5513784, 5513785, 5513786.